Texas, 2021

Heat in Texas, August 23 to 26, 2021

August 23 to 26, 2021 · NWS SHV · 8 events in 8 counties and zones

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s to near 100 degrees across portions of extreme Eastern Texas from August 23rd-26th, with little mixing of dew points observed during the period.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s to near 100 degrees across portions of extreme Eastern Texas from August 23rd-26th, with little mixing of dew points observed during the period. As a result, heat indices ranged from 105-110 degrees each day across portions of extreme East and Deep East Texas, before the ridge aloft weakened by the 27th, with slightly lower temperatures and heat indices observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 5:58 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 5:58 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
658 AM CDT Mon Aug 23 2021

.AVIATION...

For the ArkLaTex terminals some spotty light BR has improved.
Near calm surface winds will resume the westerly component with SW
in TX and W/NW 5-10KT elsewhere and becoming due South 5KT or
less by sundown. A quiet, but hot day for most sites and once
again some convection possible near KMLU mid to late aftn. Little
change in this pattern will be possible for several days ahead
this week. Some tropical wave activity will bring back Gulf sea
breeze convection ending the work week. /24/

&&

.PREV DISCUSSION... /issued 404 AM CDT Mon Aug 23 2021/

SHORT TERM.../Today through Tuesday/

Warm and muggy this morning with little in the way of any wind.
Most sites are calm and somewhere in the 70s with the coolest of
72 at a handful of E TX sites. The warm spot has finally dropped
out of the 80s this hour with 78 now in Texarkana and also at
Natchitoches. Downtown surrounded by warm river water takes the
cake this hour with 79 degrees.

There are few clouds for the area as a whole, but some scattered
to broken middeck around 15kft and the freezing level are
hovering over our parishes with even a gentle clockwise motion as
if to say here is the core of the upper high. These will thin out
by late morning with heating and partly cloudy skies will usher
the mercury quickly back into the 90s. Highs today will continue
to edge into the upper 90s for most of us.

The cooler readings in E TX also represent less moisture in the
air with dew points at 71 or 72. Once again decent mixing with SW
winds should keep the mercury just below heat advisory criteria
for a couple of N to S rows of our TX counties. Everywhere else
remains in an advisory until 7pm. In addition, the Excessive heat
warning describes where the heat index will be over 110 due to
higher dew points in the middle 70s in our delta parishes. Little
change is likely in the short term period, if anything we may see
more of our area back in the advisory in TX and more delta parishes
perhaps added to the EHW for our Tuesday. /24/

LONG TERM.../Tuesday Night through Monday/

To begin the long term portion of the forecast, the upper ridge
axis, responsible for the oppressive heat across the Four State
Region, will likely be displaced further north and west of our
region from Eastern New Mexico into Central Oklahoma and Northern
Arkansas. Our region will be close enough to the ridge axis itself
for another day of hot temperatures but close enough to see an
influence from easterlies across the southern edge of the ridge on
Wed. These easterlies will likely result in mostly diurnally driven
isolated to scattered convection across our southeast half and this
will be the case through much of the remaining portions of the work
week.

As we move into the later half of the work week, the upper ridge
migrates north and east, into the Central Plains and Ohio Valley on
Thu and into the Appalachians by Friday as an upper trough migrates
underneath the ridge, north and west out of the NE Gulf of Mexico
and into the Southeast U.S. At this time, it appears that this
disturbance will remain far enough east of our region such that we
will continue to see only isolated to scattered convection each
afternoon, again more heavily weighted across our southeast zones
but the progression of this trough caught up in the easterlies will
continue to be closely watched through the week. If anything, the
influx of moisture and relocation of the upper ridge should help to
taper temps somewhat by late week into next weekend but only by a
few degrees. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  99  79 /   0   0  10  10
MLU  97  78  98  76 /  20   0  20  20
DEQ  95  74  97  75 /   0   0   0   0
TXK  98  78  99  77 /   0   0   0   0
ELD  96  75  97  75 /  10  10  10  10
TYR  96  77  97  77 /   0   0   0   0
GGG  95  75  97  76 /   0   0   0   0
LFK  99  76  99  76 /   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>005-010>013-
     017>020-022.

     Excessive Heat Warning from 11 AM this morning to 7 PM CDT this
     evening for LAZ006-014-021.

     Heat Advisory until 11 AM CDT this morning for LAZ006-014-021.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-112-126-
     138-151>153-165>167.

&&

24/13
Hazardous weather outlook, Aug 23, 2:58 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
358 AM CDT Mon Aug 23 2021

ARZ050-051-059>061-070>073-LAZ001>005-010>013-017>020-022-OKZ077-
TXZ096-097-112-126-138-151>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
La Salle-McCurtain-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
358 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A heat advisory is in effect through 7 pm this evening. Look for
afternoon heat indices to reach or exceed 105 degrees. Otherwise,
no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

It will remain hot across the region through much of this week.
Small chances for afternoon and early evening thunderstorms will
begin across portions of the region by the middle part of the week
through the upcoming weekend but no organized severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

LAZ006-014-021-241200-
Union-Ouachita-Caldwell-
358 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana.

.DAY ONE...Today and Tonight...

An Excessive Heat Warning is in effect from 11 am through 7 pm
this evening. Look for afternoon Heat Index values to meet or
exceed 110 degrees. Isolated late afternoon and early evening
thunderstorms will be possible across portions of the region
today. No organized severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

It will remain hot across the region through much of this week.
Small chances for afternoon and early evening thunderstorms will
begin across portions of the region by the middle part of the week
through the upcoming weekend but no organized severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

TXZ108>111-124-125-136-137-149-150-241200-
Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-Gregg-Cherokee-Rusk-
358 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of northeast
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

It will remain hot across the region through much of this week.
Small chances for afternoon and early evening thunderstorms will
begin across portions of the region by the middle part of the week
through the upcoming weekend but no organized severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Marion

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 23, 10:00 AM CST to August 26, 5:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974849, 974850, 974851, 974852, 974853, 974854, 974855, 974856.